A 45-year-old male post-cholecystectomy for acute gangrenous cholecystitis complains of palpitations.
a) Interpret this ECG. (10% marks)
b) Outline your management principles. (40% marks)
This ECG shows a broad complex, regular tachycardia at a rate of 230 with no apparent P waves. This could be either a VT or SVT with aberrant conduction.
Check effect of this tachycardia on the patient’s haemodynamics: BP, perfusion, SpO2
If haemodynamics compromised treat urgently with synchronized cardioversion following ALS principles and guidelines.
If haemodynamics not compromised:
Check a previous ECG for evidence of a conduction defect
Correct electrolyte abnormalities
Move patient to a monitored environment (CCU/ICU)
Slow rate down with adenosine. If this is a SVT with aberrancy we might see underlying rhythm/conduction abnormality. VT will not slow down with adenosine. Anti-arrhythmic therapy: Amiodarone if unsure re VT?SVT
That ECG comes from the ACLS Medical training website blog, from a June 2016 post titled "SVT with Aberrancy or Ventricular Tachycardia?" It is remarkably similar to the official college ECG because the college examiners must have performed the same Google image search.
The blog post comments on this image:
"There is a regular wide complex tachycardia at a rate of about 230 without sinus P waves. There is a LBBB pattern in lead V1. However, we would not consider this to be a “typical” LBBB pattern due to the normal axis in the frontal plane and the presence of a small S-wave in lead I."
The management according to the ALS algorithm (ARC Guideline 11.9) depends on whether the patient is compromised by this rhythm. "Compromised" in this context means "about to die" or "already dead". The immediate assessment would be to check for signs of life and a pulse. The patient in the SAQ does not sound as if he requires immediate CPR, because he is complaining of palpitations. One would therefore look for the following features to determine the need for synchronised cardioversion:
- Systolic BP < 90 mmHg
- Heart rate > 150/min
- Chest pain
- Heart failure
- Drowsiness or confusion
If none of these are present, one has some time to think, have a cup of coffee while looking over the old ECGs, and argue with the CCU staff about whose job it is to look after this patient ("but he's surgical!"). Certainly, SVT with aberrancy might be an explanation for this, but the ARC recommends treating all such broad complex tachycardias as VT, because treating an SVT as VT is less likely to cause deterioration than treating VT as SVT. Given that it is regular, the official ARC recommendation is to give amiodarone 300mg over 20-60 minutes, followed by an infusion of 900mg over 24 hours. Amiodarone is a good "broad spectrum antiarrhythmic", as it treats both VT and SVT. Lam & Saba (2002) also point out that procainamide is indicated, but may not be suitable because it causes hypotension with rapid administration (moreover it is not available in Australia). The ARC do not mention adenosine in their pathways for broad-complex tachyarrhythmias.
The blog post which serves as the source for this ECG appears to be reporting a real patient case. They gave the patient 150mg amiodarone over 10 minutes. "A rhythm change is noted and the following 12-lead ECG is obtained":
"Now there is sinus tachycardia with virtually identical QRS morphology ... It is safe to conclude that this patient had a conduction defect at baseline, which is what caused the complexes to be wide during the tachycardia."